A Rare Case of Tirzepatide-Associated Immune Thrombocytopenia

Read full text
Authors: Kelvin Cueva Rojas, Arshia Ahmed, Salman J Khan, Gurdeep Singh
Cited by: 1
References: 17

Abstract

Tirzepatide, a novel dual glucagon inhibitory peptide (GIP) and glucagon-like peptide-1 (GLP-1) receptor agonist, is used in the management of type 2 diabetes mellitus (T2DM) and chronic weight management. There are no current case reports on tirzepatide causing drug-induced thrombocytopenia (DIT) despite its metabolic benefits and common gastrointestinal side effects being well documented. This case report details a 47-year-old male with a history of obesity and T2DM who presented with an ecchymotic, petechial rash within a week of increasing the dose of tirzepatide to 12.5 mg. Pertinent labs showed isolated thrombocytopenia (6000/µL), and other secondary causes of thrombocytopenia were ruled out. The patient was started on intravenous immunoglobulin (IVIG) and steroids. Platelet counts ultimately increased to baseline in response to the treatment with tirzepatide cessation, IVIG, and corticosteroids. Overall, these findings suggest an immune-mediated, drug-induced mechanism of severe thrombocytopenia. Our case intends to raise clinical awareness regarding this potential rare side effect of tirzepatide-induced thrombocytopenia. Prompt discontinuation of the drug and early initiation of steroids/IVIG can prevent life-threatening bleeding and promote recovery.

Fields of Study & Subjects

Platelet Disorders and Treatments Heparin-Induced Thrombocytopenia and Thrombosis Blood groups and transfusion

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e104281–e104281
Publication date
26 February 2026
Language
EN